Winter Storm, Barber
- When
- February 3, 6:00 PM CST to February 4, 9:00 PM CST
- Where
- Barber forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 37.229, -98.685 (the zone’s center; the record gives no point)
Light to moderate snow showers began falling across parts of central Kansas during the evening of Tuesday, February 3rd, and became more numerous and spread into much of southwest and the rest of south central Kansas during the morning of Wednesday, February 4th. Numerous schools closed, and remained closed through the weekend.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Light to moderate snow showers began falling across parts of central Kansas during the evening of Tuesday, February 3rd, and became more numerous and spread into much of southwest and the rest of south central Kansas during the morning of Wednesday, February 4th. Numerous schools closed, and remained closed through the weekend. Road crews were confronted with a layer of ice after snow was plowed. This ice and snow on roadways caused a number of accidents during the next two days, mainly in Ness, Ellis, Pawnee, Stafford, Pratt and Barber Counties. By the time the snow ended Wednesday evening, a 2 county-wide swatch with 6 to 8 inch snow depths, fell from near Medicine Lodge in Barber County to St. John in Stafford County, to Hays in Ellis County, then back to the southwest to near Dighton in Lane County. An area of 4 to 5 inch snow amounts, 30 to 70 miles wide, fell to the west of the heavier amounts listed above, with the center line running from Ashland in Clark County to Jetmore in Hodgeman County, through northwestern Finney County to northwestern Lane County. Amounts from 1 to 3 inches fell from near Scott City to just east of Lakin in Kearney County to Liberal in Seward County, including the communities of Cimarron and Sublette. The snow tapered off or ended by 3 PM CST in the central part of DDC's CWA, and ended by 9 PM CST in the eastern CWA.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Feb 3, 3:05 PM CST, 2 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 305 PM CST TUE FEB 3 2004 .DISCUSSION... DAYS 1-2... FORECAST CHALLENGE WILL BE THE WINTER STORM IMPACTING THE CENTRAL HIGH PLAINS STARTING TONIGHT AND CONTINUING INTO WEDNESDAY EVENING. THE 12Z UPPER AIR ANALYSIS SHOWED A 150+ KNOT JET AT 250 MB SCREAMING SOUTHEAST THROUGH THE NORTHEASTERN PACIFIC TO ALONG THE COAST OF CALIFORNIA. THIS WAS HELPING TO STRENGTHEN THE 500 MB SHORTWAVE TROUGH THAT WAS OVER CALIFORNIA AS EVIDENT BY THE 140 METER HEIGHT FALLS OCCURRING AT SAN DIEGO. AT THE 850 MB LEVEL, THE RIDGE AXIS EXTENDED FROM SOUTHEAST TEXAS INTO SOUTH CENTRAL KANSAS. ON THE BACKSIDE OF THIS, SOUTHERLY WINDS WERE INCREASING ACROSS SOUTH AND WEST TEXAS AND PULLING HIGHER DEWPOINT AIR BACK ONSHORE. THE SHORT RANGE MODELS WERE IN PRETTY GOOD AGREEMENT WITH THE EVOLUTION OF THE SURFACE AND UPPER LEVEL FEATURES THROUGH THE 36-48 HOUR TIME FRAME AND BASICALLY BRING THE 500 MB LOW OUT ACROSS NORTHERN ARIZONA AND NEW MEXICO TO ALONG THE KANSAS/OKLAHOMA BORDER WEDNESDAY NIGHT. A MORE NORTHWARD TRACK WOULD RESULT IN LESS SNOW ACROSS MY SOUTHERN ZONES AS MID LEVEL DRY SLOTTING COULD TAKE PLACE AND SHUT OFF SNOW PRODUCTION. GIVEN THE HEIGHT FALLS IN THE BASE OF THE TROUGH THIS MORNING, THINK THAT IF ANYTHING THE LOW MAY COME OUT A LITTLE SLOWER AND FARTHER SOUTH. MODELS KEEP THE LOWER LEVELS OF THE ATMOSPHERE OVER SOUTHWEST KANSAS BELOW FREEZING THROUGH THE PERIOD. WITH THE STRONG WARM AIR ADVECTION THAT IS FORECAST TO OCCUR, THE POSSIBILITY EXISTS FOR SOME FREEZING PRECIP TO OCCUR IN THE SOUTHEAST ZONES. WITH THE COLD AIR ALREADY IN PLACE AND THE COOLING OF THE COLUMN DUE TO EVAPORATION AND ISENTROPIC LIFT, WILL KEEP PRECIP TYPE FROZEN FOR NOW. SNOWFALL AMOUNTS OF 6 TO 8 INCHES WILL BE POSSIBLE OVER MOST OF THE CWA WITH LOCALLY HEAVIER AMOUNTS OVER CENTRAL AND EASTERN PORTIONS. THE SOUTHWEST CORNER WILL PROBABLY SEE THE LEAST AMOUNTS BUT FEEL THAT THEY COULD SEE AROUND 6 INCHES SO HAVE DECIDED TO GO WITH A WINTER STORM WARNING FOR THE ENTIRE CWA AT THIS TIME. THE SNOW SHOULD BE TAPERING OFF FROM WEST TO EAST WEDNESDAY NIGHT BUT SHOULD BE ENOUGH FOR ADDITIONAL ACCUMULATION TO WARRANT CONTINUING THE WARNING THROUGH THE NIGHT. ON THURSDAY, MOST OF THE LIFT MOVES OFF TO THE EAST. STILL FAIRLY SATURATED CONDITIONS WITH CYCLONIC FLOW AROUND SO WILL CONTINUE CHANCE POPS THROUGH THE DAY. DAYS 3-7... TEMPERATURES APPEAR TO BE THE MAIN FORECAST CHALLENGE THROUGH THE EXTENDED PERIOD WITH THE CHANCE OF SNOW LATE IN THE WEEKEND. ONCE THE BIG UPPER STORM SYSTEM SLOWLY DEPARTS THE PLAINS THURSDAY, SURFACE RIDGING WILL KNIFE DOWN THE CENTRAL PLAINS IN ITS WAKE, AND WILL LINGER AROUND THROUGH THE WEEKEND. BY WEEKS END, THERE SHOULD BE A SUBSTANTIAL SNOW FIELD ACROSS MUCH OF THE CENTRAL PLAINS, AND SURFACE TRAJECTORIES WILL BE FLOWING ACROSS ALL THIS SNOW. UPPER DISTURBANCE NEAR THE ALEUTIANS IN THE NORTHEAST PACIFIC WILL MOVE INTO THE NORTHWEST STATES AND INTO THE CENTRAL ROCKIES BY THE WEEKEND. FAIRLY DECENT BAROCLINIC ZONE SHOULD REMAIN IN PLACE ACROSS THE PLAINS WITH STRONG SURFACE HIGH IN THE NORTHERN PLAINS/MIDWEST STATES, SO A STRIPE OF SNOW MAY OCCUR AHEAD AND TO THE NORTH OF THIS NEXT S/WV TROUGH. QUESTIONS ABOUT TIMING ARE A CONCERN, AS THE GFS IS THE FASTEST WITH THIS STORM SYSTEM, BY AS MUCH AS 24 HOURS, WHEREAS THE UKMET AND THE ECMWF HOLD THE STORM SYSTEM BACK FOR SUNDAY/SUNDAY NIGHT. WENT A HEAD AND LEFT THE POPS ALONE FOR THIS TIME FRAME. && .PRELIMINARY POINT TEMPS/POPS... DDC 25 29 19 27 / 90 99 90 30 GCK 24 29 17 27 / 90 99 90 30 EHA 27 31 18 30 / 90 99 90 30 LBL 27 30 19 29 / 90 99 90 30 HYS 21 27 17 26 / 90 99 90 30 P28 27 31 21 29 / 90 99 90 30 && .DDC WATCHES/WARNINGS/ADVISORIES... KS...WINTER STORM WARNING TONIGHT THROUGH WEDNESDAY NIGHT FOR ALL SOUTHWEST KANSAS ZONES KSZ030-031-043>046-061>066-074>081-084>090 && GERARD/UMSCHEID
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 500 AM CST TUE FEB 3 2004 KSZ084>090-041100- BARBER-CLARK-COMANCHE-MEADE-MORTON-SEWARD-STEVENS- 500 AM CST TUE FEB 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WATCH IS IN EFFECT STARTING TONIGHT. A MAJOR WINTER STORM WILL BRING ACCUMULATING SNOW WITH A FEW INCHES POSSIBLE BY WEDNESDAY DAYBREAK. THE SNOW MAY BE MIXED WITH SLEET. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE WINTER STORM WILL CONTINUE INTO WEDNESDAY AND WEDNESDAY NIGHT WITH TOTAL SNOW ACCUMULATIONS FROM 4 UP TO 8 INCHES POSSIBLE. THE BIGGEST CONCERN IN GETTING THE HIGHER AMOUNTS IS THERE IS A POSSIBILITY OF A DRY INTRUSION THAT MAY CUT OFF THE MOISTURE. IF THIS HAPPENS SOME OF THE AREA WILL SEE LESSER AMOUNTS. THE SNOW SHOULD TAPER TO FLURRIES OR LIGHT SNOW BY AROUND 2 AM ON THURSDAY MORNING. SOUTHEAST WINDS FROM 15 TO 25 MPH WILL CAUSE AREAS OF BLOWING AND DRIFTING SNOW. VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/DDC OR TUNE TO YOUR LOCAL TV OR RADIO STATION TO GET THE LATEST UPDATES ON THIS STORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT. KSZ030-031-043>046-061>066-074>081-041100- EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-HASKELL-HODGEMAN- KEARNY-KIOWA-LANE-NESS-PAWNEE-PRATT-RUSH-SCOTT-STAFFORD-STANTON- TREGO- 500 AM CST (400 AM MST) TUE FEB 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WARNING IS IN EFFECT STARTING TONIGHT. A MAJOR WINTER STORM WILL BRING ACCUMULATING SNOW WITH A FEW INCHES POSSIBLE BY WEDNESDAY DAYBREAK. THE SNOW WILL SPREAD FROM WEST TO EAST AND FIRST START OUT FROM JOHNSON CITY TO SYRACUSE BY 8 PM THEN SPREAD EAST TO WAKEENEY TO DODGE CITY AND MEADE BY MIDNIGHT, AND FINALLY TO SAINT JOHN AND MEDICINE LODGE BY 4 AM. SOUTHEAST WINDS OF 15 TO 25 MPH WILL CAUSE BLOWING AND DRIFTING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE WINTER STORM WILL CONTINUE INTO WEDNESDAY AND WEDNESDAY NIGHT WITH PERIODS OF HEAVY SNOW ON WEDNESDAY. TOTAL SNOW ACCUMULATIONS FROM 6 UP TO 10 INCHES ARE EXPECTED. LOCALLY HIGHER AMOUNTS ARE POSSIBLE. WINDS WILL BE FROM THE SOUTHEAST AT 15 TO 25 MPH CREATING BLOWING AND DRIFTING SNOW ALONG WITH REDUCED VISIBILITIES MAKING TRAVEL VIRTUALLY IMPOSSIBLE AND VERY HAZARDOUS. THE SNOW SHOULD TAPER TO FLURRIES OR LIGHT SNOW BY AROUND MIDNIGHT TO 2 AM THURSDAY MORNING AND WINDS SHOULD DECREASE TO 10 TO 20 MPH. VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/DDC OR TUNE TO YOUR LOCAL TV OR RADIO STATION TO GET THE LATEST UPDATES ON THIS STORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT. 06/27
The national radar mosaic for the moment the first event began.
24 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, February 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5385488, 5385489, 5385490, 5385491, 5385492, 5385493, 5385494, 5385495, 5385496, 5385497, 5385498, 5385499, 5385500, 5385501, 5385502, 5385503, 5385504, 5385505, 5385506, 5385507, 5385508, 5385509, 5385510, 5385511.